Winter Storm, Cedar
- When
- February 14, 5:30 PM CST to February 15, 1:30 PM CST
- Where
- Cedar forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 42.599, -97.252 (the zone’s center; the record gives no point)
Heavy snow fell over much of eastern Nebraska along and north of a line from David City to Lincoln to Nebraska City, and across much of southwest Iowa. The snow began Friday evening, 02/14/03, and continued into early Saturday afternoon, 02/15/03.
Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
Heavy snow fell over much of eastern Nebraska along and north of a line from David City to Lincoln to Nebraska City, and across much of southwest Iowa. The snow began Friday evening, 02/14/03, and continued into early Saturday afternoon, 02/15/03. Accumulations across much of the area were at or above 6 inches. Eight to ten inches fell along and southeast of a line from western Cass county to Gretna to Fremont, Nebraska and then to Little Sioux, Iowa. The snow was accompanied by north winds which gusted over 30 mph, which added to the poor visibilities and caused considerable drifting. The heavy snow was preceded by rain or drizzle which developed late Thursday night and continued into Friday. In most areas the precipitation changed to mix of sleet and rain late Friday afternoon before changing to snow early to mid evening. Some freezing rain also occurred, mostly along and north of a line from Columbus, Nebraska to Council Bluffs, Iowa. The freezing rain began around 5:15 pm CST and lasted from 30 minutes to several hours. Mainly just a light glazing was reported before it changed to snow, but a little more significant glazing was reported in Monona county of west central Iowa where some tree branches were downed.Some of the heavier snow totals in eastern Nebraska included...11 inches at La Platte, 10 inches in north Omaha near Dodge Park, around 9 inches at Omaha Eppley and at the NWS office in Valley, 9 inches in Springfield, Ft. Calhoun, Gretna and Papillion and 8 inches at Union and Bennington. Six to 7 inches fell from the eastern parts of Lincoln north to David City, Wayne and Coleridge and east to Nebraska City.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Feb 14, 3:30 PM CST, 2 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 330 PM CST FRI FEB 14 2003 FORECAST CHALLENGES THIS FORECAST PKG WILL BE HEAVY SNOW POTENTIAL AND WINDS THRU 36HRS. PRECIP CHANGE OVER FROM RAIN TO FREEZING RAIN AND SLEET...TO SNOW IN SHORT TERM...AND CHC PRECIP WED INTO THU. SYNOPSIS...THE LATEST SUBJECTIVE SURFACE ANALYSIS...HAD SFC LOW PRES OVR SCNTRL KS WITH A WARM FRONT INTO SE NEB AND A WEAKENING INVERTED TROF INTO CNTRL NEB. VERY HIGH DEWPOINTS IN THE 60S WERE IN SE KS AND TEMPS IN THE 70S. SFC DEWPOINTS WERE AROUND 40 IN SE NEB/SW IA AND IN THE LOWER 30S FOR THE NORTHERN PORTION OF THE FCST AREA. THE UA ANALYSIS HAD A BROAD AREA OF 60M HT FALLS OVR THE ROCKIES AND SHORT WAVE TROFS OVR MT/WY AND CO/NM/TX. HIGH H85 DEWPOINTS HAD INCREASED TO 7-11 DEGREES C OVR ERN KS AND MO...WITH THE H85 DEPOINT AT OMA AROUND 5. MOST OF THE OAX CWA HAS ESCAPED THE WINTRY PRECIP SO FAR...HOWEVER...THE NELIGH PROFILER HAS BEEN SHOWING INCREASING NE WINDS AND TEMPERATURES HAVE BEGUN TO DROP NEAR THE SD BORDER IN NE NEB. WSR-88D TRENDS SHOW A LARGE AREA OF PREC OVR MUCH OF NEB...ERN SD AND IA...WITH A PRECIP BAND INCREASING BETWEEN OLU AND ODX THRU HLC. THE WATER VAPOR STLT PICS/RUC H30 SHOW A STG JET ACRS CNTRL TX AND ANOTHER JET ACRS THE NRN GRTLKS. FORECAST...THE SHORT RANGE MODELS ARE IN DECENT AGREEMENT WITH THE MASS FIELDS AS THE SHORT WAVE TROF OVR THE ROCKIES MOVES INTO THE PLAINS TONIGHT AND GRADUALLY SHIFTS EAST SATURDAY. THE ETA/GFS ARE PROGRESSIVE WITH THIS WAVE...SLIGHTLY STRENGTHENING IT OVR NRN MO/IA BY SUN AM. THE FORECAST AREA IS TO RMN UNDER UVV/WAA WITH ABUNDANT RH WITH THE APPROACH OF THE SHORTWAVE TROF...ESPECIALLY THROUGH 12Z...AND IN SE NEB AND SW IOWA THRU SAT AM. HAVE DECIDED TO UPGRADE WINTER WEATHER ADVISORY AND ISSUE A WINTER STORM WARNING DUE TO EXPECTED SNOWFALL AMOUNTS TONIGHT AND SAT AM. IN ADDITION THE SNOW WILL BE ACCOMPANIED BY STRONG WINDS. THE POTENTIAL FOR HEAVY SNOW IS CONSISTENT WITH THE 06ZGFS AND THE 18ZMESOETA. THIS EVENING...THERE IS SOME POTENTIAL FOR CONVECTIVELY ENHANCED SNOWFALL WITH SOME CSI/EPV/STEEP LAPSE RATES NOTED AND STRG ISENTROPIC LIFT ECNTRL NEB/SW IA. USING THE FORECAST SOUNDINGS HAVE TRENDED THE CHANGE OVR FM RAIN TO SNOW FM N TO S THIS EVENING AND INCLUDED SOME MENTION OF BRIEF PERIODS OF FREEZING RAIN AND SLEET BEFORE THE RAIN CHANGES TO ALL SNOW. THE SNOW CONTINUES FOR THE SOUTHEAST CWFA SATURDAY MORNING BEFORE TAPERING TO FLURRIES LATE. TONIGHT...HAVE LOWS IN THE TEENS AND 20S...WITH SINGLE DIGITS AN SUN AM AND 30S FOR SUN. IN LATER PERIODS...ETA/GFS TRACK A COUPLE OF SFC LOW ACRS SRN CANADA WITH A FRONTAL PASSAGE MONDAY AFTERNOON...HOWEVER THE COOL AIR RMNS WELL TO THE NORTH. THE GFS AND SLIGHTLY STRONGER CANADIAN BRING A SFC LOW ACROSS THE ROCKIES AND DEEPEN IT OVR OK AND KS. HAVE INCREASED POPS WITH RAIN S AND MIXED PRECIP N...THEN RAIN CHANGING TO SNOW WED NIGHT AND LINGERING CHC -SN FRI AM. THANKS FOR THE COORD FSD/GID/TOP/LBF/DSM/EAX .OMA...WINTER WEATHER ADVISORY TONIGHT AND SATURDAY MORNING NORTHEAST NEBRASKA NEZ011-012-015>017-018-030-031>033. WINTER STORM WARNING TONIGHT AND SATURDAY EAST CENTRAL AND WRN IOWA NEZ034-042>045-050>053-065>068-088-089-090-IAZ043-055-056-069-079- 080-090-091. WINTER WEATHER ADVISORY TONIGHT AND SATURDAY FOR SOUTHEAST NEBRASKA NEZ091-092-093. ZAPOTOCNY
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-151130- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 500 PM CST FRI FEB 14 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA. .DAY ONE...TONIGHT AND SATURDAY RAIN WILL CHANGE TO SNOW THIS EVENING ACROSS EASTERN NEBRASKA AND WESTERN IOWA AS A STORM SYSTEM MOVES EAST THROUGH THE PLAINS. THIS EVENING...SNOW WITH GUSTY NORTHEAST WINDS OF 20 TO 30 MPH...WILL CREATE HAZARDOUS WINTER WEATHER CONDITIONS ACROSS NORTHEAST NEBRASKA AND SPREAD SOUTH ACROSS SOUTHEAST NEBRASKA AND SOUTHWEST IOWA LATER TONIGHT. A WINTER STORM WARNING IS IN EFFECT FOR EAST CENTRAL AND MUCH OF SOUTHEAST NEBRASKA AND SOUTHWEST IOWA INTO SATURDAY. 4 TO 8 INCHES OF SNOW ARE LIKELY IN THIS AREA BY LATE SATURDAY MORNING... WITH 3 TO 5 INCHES ACROSS NORTHEAST NEBRASKA AND THE EXTREME SOUTHEAST CORNER OF NEBRASKA. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION SHOULD NOT BE REQUIRED. HOWEVER...SNOWFALL REPORTS WOULD BE HELPFUL TONIGHT AND EARLY SATURDAY. FOBERT
The national radar mosaic for the moment the first event began.
16 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2003Every state in 2003This day in weather historyWarnings in Nebraska, February 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5343634, 5343635, 5343636, 5343637, 5343638, 5343639, 5343640, 5343641, 5343642, 5343643, 5343644, 5343645, 5343646, 5343647, 5343648, 5343649.